Novartis would like to inform health professionals of recent changes to the WARNINGS, PRECAUTIONS, and DOSAGE AND ADMINISTRATION sections of the prescribing information (PI) for Exelon® (rivastigmine tartrate). These changes provide guidelines for reinitiating therapy in patients who have interrupted treatment with Exelon to reduce the risk of severe vomiting.
There is limited experience related to restarting Exelon after an interruption in therapy at doses higher than the recommended starting dose. However, to reduce the possibility of severe vomiting in patients who have interrupted Exelon therapy for longer than several days, treatment should be reinitiated with the lowest daily dose. After reinitiating therapy, patients should be titrated back to their maintenance dose as described in the DOSAGE AND ADMINISTRATION section of the PI. There has been one post-marketing case of severe vomiting with esophageal rupture reported to have occurred after reinitiation of treatment at an inappropriate single dose of 4.5 mg following an interruption of treatment for eight weeks.1
Novartis is providing health professionals with this current product information for the management of patients receiving Exelon. The company requests that professionals report any adverse effects.
Healthcare professionals should report all serious adverse events suspected to be associated with use of Exelon to Novartis Pharmaceuticals Corporation, 59 Route 10, East Hanover, New Jersey 07936 by phone (888) NOW-NOVARTIS or (888-669-6682) or the internet at http://www.novartis.com.
Please note that the next revision of the Physicians’ Desk Reference (PDR) will not contain these PI changes; therefore, please see the prescribing information in today's issue. Future and current patients being treated with Exelon should be fully informed of the above information.